MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY4C1650
Medical Device Problem Codes Material Deformation (2976); Physical Resistance/Sticking (4012); Premature Separation (4045)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/17/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report numbers: 3005168196-2019-02105; 3005168196-2019-02107.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the splenic artery using ruby coils and a lantern delivery microcatheter (lantern).During the procedure, while advancing a ruby coil through the lantern, the physician reported that the ruby coil was not advancing smoothly.Subsequently, the pusher assembly of the ruby coil became bent, and while pulling back and advancing the ruby coil, the physician felt the ruby coil unintentionally detach in the lantern.Therefore, the physician decided to flush it using a 3cc syringe, but it would not advance further.Therefore, the lantern containing the detached ruby coil was removed and the ruby coil was flushed out.After removal, the distal end of ruby coil was noticed to be damaged.The physician then continued the procedure using additional ruby coils.While advancing another ruby coil through the lantern, the ruby coil became stuck in the aortic portion of the lantern.Subsequently, the pusher assembly of the ruby coil became bent, and the ruby coil unintentionally detached inside the lantern when the physician was pulling back and advancing the ruby coil.Therefore, the lantern containing the detached ruby coil was removed and the physician attempted to flush the coil out of the lantern using a 3cc syringe; however, the ruby coil remained inside the lantern.The procedure was completed using additional ruby coils and another microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the proximal constraint sphere was not present on the proximal end of the embolization coil.The stretch resistant (sr) wire was fractured.Offset coil winds were present throughout the coil.Conclusions: evaluation of the first returned ruby coil revealed that the sr wire was fractured, and the embolization coil was stuck within the returned lantern.This type of damage typically occurs if the device is forcefully retracted against resistance.If the sr wire fractures, the embolization coil will detach from its pusher assembly.Further evaluation revealed offset coil winds.These damages were likely incidental to the complaint.Evaluation of the second returned ruby coil revealed a fractured sr wire.This type of damage typically occurs if the device is forcefully retracted against resistance.If the sr wire fractures, the embolization coil will detach from its pusher assembly.Further evaluation revealed offset coil winds.These damages were likely incidental to the complaint.Evaluation of the returned lantern revealed a distal ovalization.If the distal tip of the device is forcefully pinched or gripped, damage such as a distal ovalization may occur.This damage likely contributed to the resistance experienced during advancement of the ruby coils during the procedure.Further evaluation reveled kinks and an additional ovalization on the lantern.These damages were likely incidental the reported complaint.Penumbra coils and catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 1.3005168196-2019-02105, 2.3005168196-2019-02107.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key9307112
Report Number3005168196-2019-02106
Device Sequence Number19333565
Product Code HCG
UDI-Device Identifier00814548013244
UDI-Public00814548013244
Combination Product (Y/N)Y
Initial Reporter StateLA
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/17/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/04/2025
Device Catalogue NumberRBY4C1650
Device Lot NumberF80880
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/21/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 10/17/2019
Supplement Date Received by Manufacturer11/26/2019
Initial Report FDA Received Date11/11/2019
Supplement Report FDA Received Date12/04/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age75 YR
Date Report Sent to FDA01/01/2005